The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

How to come off Amitriptyline?


#1

Hi has anyone successfully come off amitriptylne without it causing them too many issues? I started in August for my severe migraines and it’s definitely helped me however I want to ttc next year and now want to try to get off it as I know doctors will not want me on it while ttc. I’m currently on 15mg.


#2

Yes, no issues at all, came down 10mg a month. Been off it for over a year.

The tricyclics have this significant benefit that they are easy to titrate off (unlike SSRI’s and Benzo’s which are even worse apparently!).

I wasn’t anywhere near well to begin with so didn’t expect an easy ride, and have had some minor relapses in that time, but nothing to do with the medication I suspect.

I stopped the medication because I didn’t think it was benefitting me anymore (it certainly did to begin with).

That’s such a low dose I’m sure you’ll be fine! :slight_smile:


#3

Thank you I’m sure you have mentioned this before somewhere too.
I think at the moment ami is definitely helping so that’s why I think if I start to reduce it the migraines may return. I think I will slowly start reducing the dosage and hoping that it doesn’t affect me too much. Its been a great med it took a few months to kick in so if in future I need it again I know it can help me again.


#4

One thing to bear in mind - diet becomes more critical off meds - I have found I’m particularly sensitive to caffeine, so watch your step there …


#5

Sorry? ‘ttc’? Means nothing to me. Perhaps it should but afraid it doesn’t. I’d check with doctors to make sure you really must come off the Ami first. If it’s working, at such a low dose, it would seem a pity to disturb things unnecessarily. When things are going quite well on preventatives it’s easy to forget they are only preventatives. They keep symptoms away if we are lucky but they aren’t a cure. Take them away and the symptoms will return. Supposedly they increase our tolerance thresholds to triggers. Once they are out of the system that tolerance level can revert to pre-medication status. That’s no doubt why diet becomes more critical I guess. Helen


#6

Trying to conceive :grin:


#7

Thanks, I would never have thought of that. Until I saw it the second time I thought either it was a typo or my new glasses (only second day today) weren’t working. Helen


#8

Ha ha I only know that as I’ve recently had children.


#9

See your GP/Specialist and make sure they would concur that should come off Ami. Like Turnitaround I came off Ami (30mg) slowly over the course of a few months with no issues. I did it more slowly than my GP told me to as I was worried about the side effects of tapering. If you come off in a similar way in which you built up to the final dose you are usually fine afaik


#10

Thanks for all the replies yeah I think I will check back with the doctor see what they suggest although it will just be a general doctor but I’ll get their view.
Ttc means trying to conceive sorry for the short hand.


#11

you can stay at a low dose during pregnancy as an alternative. Good luck!


#12

Sorry abt the ‘ttc’. Just me being bit dense. We are all a bit wicked about using abbreviations these days, and no doubt sometimes confuse others by doing so. I certainly wouldn’t drop the Ami unless the doctor says you must. Your general medic should know if it’s safe to take in the circumstances, or ask a pharmacist. All drugs have a pregnancy safety code - categorised ‘C’, ‘D’, etc so you don’t need a MAV specialist to confirm its safety. These drugs are in general use for many other conditions too and so among medics what you are asking should be common knowledge. Helen


#13

Thank you, and don’t worry about it I should have been more clear.
My sister is a pharmacist and my brother is a doctor and they seem to think I shouldn’t be on it. I have been reading online people have taken this med during pregnancy so I best check with my local doctor.


#14

For pregnancy, imho I would always err on the cautious side and remain off all drugs if at all possible. That’s a very tough call for people who rely on meds, but it’s not just your own life you have to consider. Goodness knows what subtle or not so subtle effects it might have on development, and we are talking about drugs here that pass the blood-brain barrier …


#15

Actually Amitriptyline is Category D (= Dangerous) for Pregnancy. Just noticed this today on Dr Hain’s website whilst looking at someting else. Helen


#16

There is a balance between the health of the mother and the health of the baby. If meds can help with minimal risks, you have to consider it.


#17

I read somewhere that docts let women take a low dose of Ami for the benefit of the mother.


#18

Can of worms this. You could argue if you can’t cope without medication, it might not be the time to have children, especially not if there is a pharmaceutical risk involved. There is evidence coming out that a pregnancy test used late last century caused deformities and disability in children. This was disputed for decades, but whatever you say on the matter, those kids did not have a say in it yet ended up with severe disadvantages in life.

I think the OP is being responsible.


#19

It is an ethical dilemma for sure, but as a mother now, who thinks about million of things regarding my son, his future, etc, including whether or not to have another child, it is difficult to judge women’s decisions. I think there is a risk even without med, and we are willing to go ahead and try even with the risks. So… not sure what to tell you there. The reality is that there is a lot of suffering with this condition and others, and at the same time, the desire to become a parent (and the right to do so) should be protected and parents (and women in particular) should be helped to make those decisions with confidence.


#20

My heart goes out to anyone who finds themselves in this position. Another crappy card to be dealt.